Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 88, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 4, 1997, 12:05 AM CDT for Sangamon County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 4, 1997, 12:05 AM CDT (05:05 UTC)
- Expired
- Aug 4, 1997, 12:50 AM CDT
- In force
- 45 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Sangamon County, IL
The radar
The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 12:15 AM CDT | Thunderstorm Wind | Pleasant Plains, IL | Thunderstorm winds blew a couple of large trees down onto Route 125 in Pleasant Plains. No injuries or damage were reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1335 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 040505 RRA SVRSPI ILC167-040550- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1205 AM CDT MON AUG 4 1997 * SEVERE THUNDERSTORM WARNING FOR SANGAMON COUNTY IN CENTRAL ILLINOIS * UNTIL 1250 AM CDT * SOME LOCATIONS AFFECTED PLEASANT PLAINS FARMINGDALE NEW BERLIN SPRINGFIELD * AT 1203 AM LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM ATHENS TO ASHLAND OR 10 MI NORTH OF SPRINGFIELD...MOVING SOUTH SOUTHEAST AT 30 MPH. * THIS STORM IS CAPABLE OF BLOWING DOWN TREES AND DAMAGING ROOFS AND WINDOWS. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. KETCHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:10 PM CDT, 10 hours 55 minutes earlier.
Area forecast discussion, Aug 3, 1:10 PM CDT, 10 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 110 PM CDT SUN AUG 3 1997 FORECAST PROBLEM FOR TNGT WILL BE TSTM CHCS. ATMOS CONTG TO DESTABALIZE EARLY THIS AFT WITH TEMPS APPROACHING 90 AND MOISTURE INCRSG FROM W WITH DEWPTS RISING INTO LWR TO MID 70S. LATEST VIS SAT SHOWING CU CONTG TO BUILD ACROSS CENT IL NWWRD INTO SE IA. ALSO OUTFLOW BOUNDARY VSB PUSHING SE INTO CU FIELD ACROSS SE IA. ADAP ALSO LOOKING BETTER FOR TSTM DVLPMNT IN THIS LOCATION WITH HIGHEST MO CONV AND CAP CONTG TO WEAKEN AND LIS FROM MINUS 6 TO MINUS 8. ALREADY SHRAS DVLPG IN THIS LOCATION. THIS COMBINED WITH INCRSD MID/UPPER LVL WND FIELDS...SPC DISC INDICATING POSSIBLE WW IS PROBABLY ON TARGET. WILL GO WITH HIER POPS ALL LOCATIONS. AS CF PUSHES S ACROSS AREA OVRNGT INCREASED MOCONV SHOULD KEEP SCTD TSRA ALONG BOUNDARY. CANADIAN HI BRINGS COOLER AND DRY WX IN FOR THE EARLY WEEK. PIA 66/84 50 SPI 66/85 40 DEC 66/85 40 CMI 66/85 40 LWV 70/88 42 FRIEDERS
In the hours before
Special weather statement, Aug 3, 8:01 PM CDT, 4 hours 4 minutes before
ILZ027>031-036>038-040>042-047>051-040135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 801 PM CDT SUN AUG 3 1997 ...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF CENTRAL ILLINOIS HAS BEEN ALLOWED TO EXPIRE... THE SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN CENTRAL ILLINOIS HAS BEEN ALLOWED TO EXPIRE AT 8 PM: CASS...FULTON...KNOX...LOGAN...MARSHALL...MASON...MCLEAN... MENARD...MORGAN...PEORIA...SANGAMON...SCHUYLER...SCOTT...STARK... TAZEWELL AND WOODFORD. FRIEDERS
Local storm report, Aug 3, 8:18 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
818 PM CDT SUN AUG 03 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 5 W TOULON IL TORNADO
08/03/97 STARK BRIEF TOUCHDOWN. LITTLE
DAMAGE (STARK ESDA)
0505 PM 5 W TOULON IL .75 INCH HAIL
08/03/97 STARK STARK ESDA
0545 PM BRIMFIELD IL 60 MPH TSTM GUST
08/03/97 PEORIA
0632 PM BRIMFIELD IL WIND DAMAGE
08/03/97 PEORIA 1 FOOT DIAM. TREE ON
HOUSE. SHED BLOWN INTO
TRAILER. (ESDA)
0645 PM CANTON IL WIND DAMAGE
08/03/97 FULTON 8 IN DIAM. TREE DOWN ON
POWER LINES. (ESDA)
0709 PM 4 W CANTON IL WIND DAMAGE
08/03/97 FULTON LARGE TREE DOWN ACROSS RT.
9 (ESDA)
0715 PM 1 E ELLISVILLE IL WIND DAMAGE
08/03/97 FULTON POWER LINES DOWN (ESDA)
0726 PM LEWISTOWN IL WIND DAMAGE
08/03/97 FULTON POWER LINES DOWN. LARGE
TREE DOWN. (ESDA)
KETCHAMSpecial weather statement, Aug 3, 8:19 PM CDT, 3 hours 46 minutes before
ILZ027>031-036>038-040>042-047>051-040135- SPECIAL WEATHER STATEMENT...RETRANSMISSION NATIONAL WEATHER SERVICE LINCOLN IL 801 PM CDT SUN AUG 3 1997 ...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF CENTRAL ILLINOIS HAS BEEN ALLOWED TO EXPIRE... THE SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN CENTRAL ILLINOIS HAS BEEN ALLOWED TO EXPIRE AT 8 PM: CASS...FULTON...KNOX...LOGAN...MARSHALL...MASON...MCLEAN... MENARD...MORGAN...PEORIA...SANGAMON...SCHUYLER...SCOTT...STARK... TAZEWELL AND WOODFORD. FRIEDERS
Local storm report, Aug 3, 8:21 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
818 PM CDT SUN AUG 03 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 5 W TOULON IL TORNADO
08/03/97 STARK BRIEF TOUCHDOWN. LITTLE
DAMAGE (STARK ESDA)
0505 PM 5 W TOULON IL .75 INCH HAIL
08/03/97 STARK STARK ESDA
0545 PM BRIMFIELD IL 60 MPH TSTM GUST
08/03/97 PEORIA
0632 PM BRIMFIELD IL WIND DAMAGE
08/03/97 PEORIA 1 FOOT DIAM. TREE ON
HOUSE. SHED BLOWN INTO
TRAILER. (ESDA)
0645 PM CANTON IL WIND DAMAGE
08/03/97 FULTON 8 IN DIAM. TREE DOWN ON
POWER LINES. (ESDA)
0709 PM 4 W CANTON IL WIND DAMAGE
08/03/97 FULTON LARGE TREE DOWN ACROSS RT.
9 (ESDA)
0715 PM 1 E ELLISVILLE IL WIND DAMAGE
08/03/97 FULTON POWER LINES DOWN (ESDA)
0726 PM LEWISTOWN IL WIND DAMAGE
08/03/97 FULTON POWER LINES DOWN. LARGE
TREE DOWN. (ESDA)
KETCHAMLocal storm report, Aug 3, 8:22 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
818 PM CDT SUN AUG 03 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 5 W TOULON IL TORNADO
08/03/97 STARK BRIEF TOUCHDOWN. LITTLE
DAMAGE (STARK ESDA)
0505 PM 5 W TOULON IL .75 INCH HAIL
08/03/97 STARK STARK ESDA
0545 PM BRIMFIELD IL 60 MPH TSTM GUST
08/03/97 PEORIA
0632 PM BRIMFIELD IL WIND DAMAGE
08/03/97 PEORIA 1 FOOT DIAM. TREE ON
HOUSE. SHED BLOWN INTO
TRIALER. (ESDA)
0645 PM CANTON IL WIND DAMAGE
08/03/97 FULTON 8 IN DIAM. TREE DOWN ON
POWER LINES. (ESDA)
0709 PM 4 W CANTON IL WIND DAMAGE
08/03/97 FULTON LARGE TREE DOWN ACROSS RT.
9 (ESDA)
0715 PM 1 E ELLISVILLE IL WIND DAMAGE
08/03/97 FULTON POWER LINES DOWN (ESDA)
0726 PM LEWISTOWN IL WIND DAMAGE
08/03/97 FULTON POWER LINES DOWN. LARGE
TREE DOWN. (ESDA)
KETCHAMLocal storm report, Aug 3, 9:38 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
938 PM CDT SUN AUG 03 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM PEORIA IL WIND DAMAGE
08/03/97 PEORIA TREE BLOWN DOWN (PEORIA
CITY ESDA)
0601 PM PEORIA IL WIND DAMAGE
08/03/97 PEORIA LARGE LIMBS DOWN (PEORIA
CITY ESDA)The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:49 PM CDT | Severe Thunderstorm Warning | ILX | Woodford | 56 min |
| Aug 4, 4:38 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 37 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.